VCOM Research Day Program Book 2023
Medical Resident Research Case Reports
08 SGLT2 Inhibitor-Induced Euglycemic Diabetic Ketoacidosis in the Setting of Prolonged Ketogenic Diet
David Baik, DO; Faryal G. Mirza, MD Corresponding author: firstname.lastname@example.org
SOVAH Health Internal Medicine Residency Program
Diabetic ketoacidosis (DKA) is one of the most serious complications of diabetes mellitus and is characterized by hyperglycemia, ketosis, and acidosis. Euglycemic DKA is a subtype where the serum glucose is normal or near normal. A 35-year old Caucasian male with a past medical history of non-insulin-dependent diabetes mellitus type 2, hypertension, GERD, and insomnia, presented to the emergency room with a racing heart and shortness of breath that had been going on for the last four days. He has been diagnosed with tachycardia and takes atenolol. His heart rate is usually in the 80s with the medication, but it has been higher more recently. The shortness of breath is worse with exertion, and he has associated nausea and decreased oral intake for the past four days. The last oral intake, including regular home medications, was 24 hours prior to the presentation. Despite decreased oral intake, he has been urinating more than his oral intake. He has never had symptoms like this before. The patient has been on a ketogenic diet for the past month to manage his diabetes mellitus as the hemoglobin A1c level has progressively increased. He had taken metformin for eight years, which he discontinued last
year due to lactic acidosis. Since then, he has been taking empagliflozin daily. He endorses a frontal headache, lightheadedness with urination, dry mouth, and constipation but denies fever, chills, dizziness, chest pain, abdominal pain, diarrhea, leg swelling, or vision changes. On admission, physical examination was unremarkable, besides dry mucous membranes and tachycardia. ABG showed a pH of 7.10. CMP showed sodium 128, potassium 4.6, bicarbonate 8, anion gap 23, and glucose 187. Beta-hydroxybutyrate was greater than 9.0. Chest CT angiogram was unremarkable, without signs of pulmonary embolism. ECG showed sinus tachycardia with a rate of 135. Urinalysis showed 4+ ketones and 4+ glucose. Diagnosis of euglycemic DKA was made. Treatment was initiated with an insulin drip and D5 1/2NS with 20mEq KCl, and the patient was admitted to ICU. Empagliflozin was discontinued, and a repeat A1c level was obtained. While in ICU, the anion gap closed, and the bicarbonate level improved. Insulin drip was transitioned to subcutaneous insulin, and diet was resumed shortly after. The patient was then moved to the general floor and discharged from the hospital the following day with weight-based insulin.
This case illustrates a typical presentation of euglycemic DKA and its potential causes. As SGLT-2 inhibitors block the glucose reuptake in the proximal tubule, the resulting glucosuria prevents hyperglycemia and reduces insulin secretion. The decrease in insulin secretion stimulates lipolysis and ketogenesis. As one adheres to a ketogenic diet, ketosis can develop into DKA more easily. Due to near-normal glucose levels, diagnosing euglycemic DKA is often challenging. Therefore, other diagnoses are often sought first, which can lead to delayed diagnosis and a worse clinical outcome.
2 0 2 3 R e s e a r c h R e c o g n i t i o n D a y
Made with FlippingBook Digital Proposal Maker